Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Reno, NV

July 23, 2018Nevada County, Placer County, Sierra County, California

NWS Reno, NV issued this flash flood warning at Jul 23, 2018, 4:01 PM PDT for Nevada County, Placer County, Sierra County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 4:01 PM PDT (23:01 UTC)
Expired
Jul 23, 2018, 7:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Nevada County, CA, Placer County, CA, Sierra County, CA

The radar

The Reno radar (KRGX), 63 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:33 PM PDTHEAVY RAIN 1.22Truckee, CAMESONET STATION TKEC1, TRUCKEE. THE DURATION OF THE HEAVY RAIN EVENT WAS 6 HOURS.
Jul 23, 6:00 PM PDTHEAVY RAIN 1.021 E Prosser Creek Rese, CAMESONET STATION PSRC1, 1 E PROSSER CREEK RESE. THE DURATION OF THE HEAVY RAIN EVENT WAS 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WGUS55 KREV 232301
FFWREV
CAC057-061-091-240200-
/O.NEW.KREV.FF.W.0017.180723T2301Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
401 PM PDT MON JUL 23 2018

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Placer County in central California...
  Sierra County in northern California...
  Nevada County in northern California...

* Until 700 PM PDT.

* At 358 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain between Stampede Reservoir and Truckee. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir, 
  Glenshire-Devonshire Cdp, Floriston, Dog Valley, Hirschdale, 
  Verdi-Mogul, Truckee, Lakeside Campground, Glenshire-Devonshire, 
  Logger Campground, Boca Campground and Truckee-Tahoe Airport.

Excessive rainfall over the Farad burn scar may result in debris 
flow moving across Interstate 80. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
      3951 12024

$$

CJ
3 follow-up statements
178 
WGUS75 KREV 232321
FFSREV

Flash Flood Statement
National Weather Service Reno NV
421 PM PDT MON JUL 23 2018

CAC057-061-091-240200-
/O.CON.KREV.FF.W.0017.000000T0000Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Sierra CA-Nevada CA-
421 PM PDT MON JUL 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
PLACER...SIERRA AND NEVADA COUNTIES...

At 418 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Public also reported hail up to three-
quarters of an inch in diameter near the Truckee Airport. Flash 
flooding is expected to begin shortly.

Excessive rainfall over the Farad burn scar may result in debris 
flow moving across Interstate 80. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...Prosser 
Creek Reservoir, Stampede Reservoir, Boca Reservoir, 
Glenshire-Devonshire Cdp, Floriston, Dog Valley, Hirschdale, 
Verdi-Mogul, Truckee, Lakeside Campground, Glenshire-Devonshire, 
Logger Campground, Boca Campground and Truckee-Tahoe Airport.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
      3951 12024

$$

CJ
672 
WGUS75 KREV 240020
FFSREV

Flash Flood Statement
National Weather Service Reno NV
520 PM PDT MON JUL 23 2018

CAC057-061-091-240200-
/O.CON.KREV.FF.W.0017.000000T0000Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Sierra CA-Nevada CA-
520 PM PDT MON JUL 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
PLACER...SIERRA AND NEVADA COUNTIES...

At 515 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates of up to an inch of 
rain have fallen northeast of the Truckee-Tahoe Airport in the 
last hour. Flash flooding is expected to begin shortly.

Excessive rainfall over the Farad burn scar may result in debris 
flow moving across Interstate 80. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir, 
Glenshire-Devonshire Cdp, Floriston, Dog Valley, Hirschdale, 
Verdi-Mogul, Truckee, Lakeside Campground, Glenshire-Devonshire, 
Logger Campground, Boca Campground and Truckee-Tahoe Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
      3951 12024

$$

CJ
827 
WGUS75 KREV 240155
FFSREV

Flash Flood Statement
National Weather Service Reno NV
655 PM PDT MON JUL 23 2018

CAC057-061-091-240200-
/O.EXP.KREV.FF.W.0017.000000T0000Z-180724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Placer CA-Sierra CA-Nevada CA-
655 PM PDT MON JUL 23 2018

...THE FLASH FLOOD WARNING FOR PLACER...SIERRA AND NEVADA COUNTIES
WILL EXPIRE AT 700 PM PDT...

The heavy rain has ended, however there may still be runoff from 
previous heavy rains that cause minor flooding. Please continue to 
heed any remaining road closures.

LAT...LON 3958 12000 3945 12000 3927 12001 3927 12022
      3951 12024

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:35 PM PDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 12:35 PM PDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1235 PM PDT Mon Jul 23 2018

.SYNOPSIS...

Showers and thunderstorms will persist early this week with the best
coverage along the eastern Sierra from Mono and Alpine Counties
northward to the Sierra Front of western Nevada. Locally heavy rain
will keep the flash flood potential around through today with more
localized potential Tuesday. High pressure will build mid-to-late
week for a decrease in thunderstorms and a return to hot
temperatures.

&&

.SHORT TERM...

Another round of thunderstorms is expected this afternoon and
evening with moisture, instability, and the presence of modest jet
forcing aloft. Instability will increase with ease as clear skies
allow for afternoon heating and destabilization of the lower and
mid-levels. This morning's sounding reveals relatively light
steering flow combined with a favorable profile for warm rain
processes to dominate which results in efficient rainfall
production and an increased flash flood threat. Given the
increased threat for heavy rain, a Flash Flood Watch is in effect
through this evening for the eastern Sierra with the best flash
flood potential along the Highway 395 corridor and generally west
of Highway 95. Gusty outflow winds up to 50 mph, accumulating
small hail, and abundant lightning are also possible.

Tuesday looks to be another active day but best chances for storms
looks to push a little farther north and east with areas roughly
east of the Tahoe Basin becoming active. Areas along the Pine Nut
and Virginia Ranges may be the focus for initial thunderstorm
development with convergence from afternoon zephyr westerlies
enhancing instability from elevated terrain heating. Model
soundings are still showing abundant moisture and given the
intense heating, another round of slow moving thunderstorms will
once again occur. There will also be deep layer shear which may
develop a few strong to severe storms capable of produce strong
outflow winds and hail around 1" in diameter.

Thunderstorm coverage will be on a decreasing trend by Wednesday
afternoon, but chances will remain mainly across Mono-Mineral
counties. Outflow winds will become more of a threat as moisture
decreases and flow aloft increases which may result in isolated
dry lightning strikes. So remain vigilant each day and keep an
awareness of storm trends in your area. Fuentes

.LONG TERM...Thursday into next week...

Attention turns to the location of the upper-level ridge axis late
this week. The GFS/ECMWF solutions have the ridge staying put over
Arizona/southeastern California. Thunderstorms are forecast this
weekend and early next week for portions of Mono-Mineral
Counties. No major changes were made to the forecast since the
last update.

The high will continue to strengthen over Arizona/southeastern
California late this week which will cause temperatures to rise into
the upper 90s/low 100s for western Nevada, mid-to-upper 80s for
Sierra valleys, and 90s for northeastern California. The hottest
days will likely be Friday and Saturday. Temperatures will not be as
hot as last week, however heat-related health impacts are
possible for sensitive groups. By Sunday, the ridge begins to
shift northward into southern Nevada/Utah, which will allow
southerly flow to advect moisture northward into western
Nevada/eastern California. This will cool temperatures slightly,
however, values will stay above normal.

In regards to thunderstorms, the threat looks to stay over Mono-
western Mineral Counties with an afternoon zephyr occurring to the
north. More uncertainty lies in the thunderstorm forecast for Friday
as the GFS/ECMWF have the higher dew points retreating southward.
However, if any moisture is able to remain over the southern
portions of Mono-Mineral Counties, weak convergent flow along the
higher terrain may allow deep moist convection to occur. For the
weekend, upslope convergence over the aforementioned areas will
likely produce isolated thunderstorms. For the early part of next
week, storm coverage is expected to move northward into portions
of the Sierra Front and western Nevada as monsoon moisture
returns. -Johnston

&&

.AVIATION...

Thunderstorm coverage will continue to increase over the Sierra
Front, with storms expected to last through 03Z. Terminals that
could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO,
and KRTS, with these terminals having a 60% chance of taking a
direct hit from a thunderstorm. Slightly less for KTVL-KTRK at
around 50%, with KNFL-KLOL about a 20-30% chance. Erratic outflow
winds to 45 kts, heavy rain, and small hail will be the key concerns
today. Storms may also cause mountain obscurations. Tuesday looks to
remain active with regards to thunderstorms, however, coverage will
be concentrated mainly east of the Sierra.

As for the smoke from the Ferguson Fire, haze can be expected for
terminals along the Sierra Front. Precipitation and outflows from
this afternoon's thunderstorms may help to mitigate the smoke
coverage. -Johnston

&&

.REV Watches/Warnings/Advisories...

NV...Flash Flood Watch until 9 PM PDT this evening NVZ001>003.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ071>073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:07 PM PDTAreal Flood AdvisoryREVNevada, Placer, Sierra113 min
Jul 22, 5:41 PM PDTAreal Flood AdvisoryREVLassen, Plumas2 hr
Jul 22, 6:06 PM PDTSevere Thunderstorm WarningREVAlpine, El Dorado, Placer39 min
Jul 22, 6:08 PM PDTSevere Thunderstorm WarningREVLassen, Plumas37 min
Jul 22, 6:47 PM PDTSevere Thunderstorm WarningREVLassen, Plumas43 min
Jul 22, 7:36 PM PDTSevere Thunderstorm WarningREVLassen, Plumas39 min
Jul 23, 3:10 AM PDTFlash Flood WatchREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more18 hr
Jul 23, 3:18 PM PDTFlash Flood WarningREVAlpine3 hr
Jul 23, 3:58 PM PDTFlash Flood WarningREVMono4 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.